Maine, 2002

Hail in Maine, July 4, 2002

July 4, 2002 · NWS CAR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 4, 9:18 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 4, 9:18 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1018 PM EDT THU JUL 4 2002

.UPDATED...
TO DROP HEADLINES. LOWER POPS DOWNEAST. WILL ADD PATCHY FOG NORTHERN ZONES.

SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION FROM THE WEST TONIGHT. THIS FRONT WILL
BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE EAST OF
THE REGION LATE TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE
ACROSS THE REGION FRIDAY THROUGH SUNDAY.

DISCUSSION...
COLD FRONT WILL CROSS THE REGION TONIGHT. EXPECT ACTIVITY TO DIMINISH
LATER TONIGHT AFTER THE PASSAGE OF THE FRONT. MODELS INDICATE LARGE UPPER
LEVEL LOW WILL SLOWLY CROSS THE REGION THROUGH SATURDAY. SERIES OF VORT
MAXS ROTATING THROUGH THE UPPER LEVEL LOW WILL RESULT IN A CONTINUED CHANCE
FOR SHOWERS AND POSSIBLE THUNDERSTORMS MAINLY DURING THE DAYTIME HOURS
FRIDAY AND AGAIN ON SATURDAY.

THE UPPER LEVEL LOW WILL START TO PULL AWAY FROM THE REGION ON SUNDAY WITH
DRIER AIR RETURNING THROUGH MONDAY. ANOTHER COLD FRONT WILL APPROACH THE
REGION FROM THE NORTHWEST MONDAY NIGHT AND INTO TUESDAY BRINGING THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION.

COASTAL WATERS...
NO HEADLINES COASTAL WATERS.

.CAR...NONE

FT/TD

In the hours before

Special weather statement, Jul 4, 5:14 PM EST, 4 hours 56 minutes before
MEZ011-015>017-029-030-032-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
614 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 10 PM FOR PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES IN MAINE.
A LINE OF THUNDERSTORMS FROM NEAR TOPSFIELD TO BANGOR WILL CONTINUE
TO AFFECT THE AREA THIS EVENING. THE STORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

THE TORNADO WATCH THAT WAS IN EFFECT EARLIER EXPIRED AT 600 PM.

GABRIC
Local storm report, Jul 4, 6:02 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
702 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    BROWNVILLE                ME   WIND DAMAGE
07/04/02   PISCATAQUIS                    TREES DOWN, TOPS OF TREES
                                          SHEARRED OFF, PICNIC TABLE
                                          THROWN 100 FT. LARGE HAIL.

0624 PM    BROOKTON                  ME   WIND DAMAGE
07/04/02   WASHINGTON                     LOTS OF TREES BLOWN DOWN
                                          NEAR ROUTE 1

LG
Special weather statement, Jul 4, 9:30 PM EST, 40 minutes before
MEZ011-015>017-029-030-032-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1030 PM EDT THU JUL 4 2002

THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED EARLIER FOR
PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES HAS EXPIRED.
THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA AND WEAKENED.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE OVERNIGHT
HOURS. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

JAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
July 4, 10:10 PM EST
Where
Washington County, Danforth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.650, -67.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306905.